Publication Abstract

Authors: Raebel MA, McClure DL, Simon SR, Chan KA, Feldstein AC, Gunter MJ, Lafata JE, Harrold L, Nelson WW, Platt R

Title: Frequency of serum creatinine monitoring during allopurinol therapy in ambulatory patients.

Journal: Ann Pharmacother 40(3):386-91

Date: 2006 Mar

Abstract: BACKGROUND: Allopurinol dosage reduction is recommended in patients with renal dysfunction because drug toxicity risk is increased. Little information is available about serum creatinine (SCr) monitoring in ambulatory patients taking allopurinol. OBJECTIVE: To evaluate SCr monitoring among patients prescribed allopurinol, identify associated factors, and evaluate administrative data in assessing monitoring. METHODS: Information for this retrospective cohort study was drawn from a dataset of 2 020 037 individuals; approximately 200 000 members from each of 10 organizations. Study patients had received at least one year of ongoing allopurinol prescription dispensings. Patient variables analyzed included age, gender, chronic diseases, outpatient visits, hospitalizations, gout diagnosis, and SCr monitoring. A random sample of medical records was reviewed to assess the accuracy of the automated data. Statistical analysis included descriptive and logistic regression techniques. RESULTS: Overall, 1139 (26%) of 4357 patients did not have SCr monitoring. For individuals without recent hospitalization, factors protective against lack of monitoring were increasing age (OR 0.77 per 10 y; 95% CI 0.74 to 0.79), more chronic diseases (OR 0.81; 95% CI 0.78 to 0.83), more outpatient visits (OR 0.87 per 5 visits; 95% CI 0.83 to 0.91), and gout diagnosis (OR 0.74; 95% CI 0.65 to 0.85). The sensitivity and specificity of administrative data compared with medical records for SCr monitoring were 92% and 65%, respectively. CONCLUSIONS: More than one-fourth of patients dispensed allopurinol did not have SCr monitoring during one year of therapy. Lack of monitoring and lack of subsequent possible dosage adjustment put patients at increased risk of allopurinol toxicity.